No Venous Thromboembolism Increase Among Transgender Female Patients Remaining on Estrogen for Gender Affirming Surgery.

Like Comment
Both surgery and exogenous estrogen use are associated with increased risk of venous thromboembolism (VTE). However, it is not known whether estrogen hormone therapy (HT) exacerbates the surgery-associated risk among transgender and gender non-binary (TGNB) individuals. The lack of published data has contributed to heterogeneity in perioperative protocols regarding estrogen HT administration for TGNB patients undergoing gender affirming surgery.A single-center retrospective chart review was performed on all TGNB patients who underwent gender-affirming surgery (GAS) between November 2015 and August 2019. Surgery type, pre-operative hormone therapy regimen, peri-operative hormone therapy regimen, VTE prophylaxis management, outcomes, and demographic data were recorded.Nine hundred nineteen TGNB patients underwent 1858 surgical procedures representing 1396 unique cases, of which 407 cases were transfeminine patients undergoing primary vaginoplasty. Of the latter, 190 cases were performed with estrogen suspended for 1 week prior to surgery, and 212 cases were performed with hormone therapy continued throughout. Of all cases, 1 patient presented with VTE, from the cohort of transfeminine patients whose estrogen HT was suspended prior to surgery. No VTE events were noted among those who continued hormone therapy. Mean postoperative follow-up was 285 days.Peri-operative VTE was not a significant risk in a large, homogenously treated cohort of TGNB patients independent of whether or not hormone therapy was suspended prior to surgery.


View the full article @ The Journal of clinical endocrinology and metabolism


Get PDF with LibKey

ClinOwl

The wider, wiser view for healthcare professionals. ClinOwl signposts the latest clinical content from over 100 leading medical journals.
4408 Contributions
2 Followers
0 Following

No comments yet.